Nonsteroidal Anti-Inflammatory Drug-Induced Gastrointestinal Injury
Nonsteroidal anti-inflammatory drug (NSAID)-induced gastrointestinal injury ranges from erosion and ulceration to more severe complications such as gastrointestinal bleeding, perforation, or bowel strictures. The association between NSAID use and ulceration in the upper gastrointestinal tract was first reported in 1938 by a gastroscopic study of Douthwaite and Lintott. Since then, this type of lesions has been well characterized and documented. Their pathogenesis is related to the inhibitory role of NSAID on cyclo-oxygenase (COX)-1 and -2, resulting in inhibition of prostaglandin synthesis. Beside the intended anti-inflammatory effect, decreased prostaglandin production can also result in gastroduodenal injury, because prostaglandins enhance and stimulate many aspects of mucosal defense. Topical irritant effects of NSAID are described to contribute to the development of erosions and ulcerations in the gastrointestinal tract. For the gastroduodenal...